From Phoenix, Arizona, USA:
I recently educated my child's middle school teachers about diabetes, hypoglycemia, hyperglycemia, and his medical care plan. One week later, I trained these seven teachers on how to administer glucagon in case of an emergency. One teacher had a very important question that I was not able to answer: how long after a student becomes unconscious/unresponsive does any type of brain injury begin? Is it 5 minutes, 10 minutes? The glucagon is kept in the nurse's office which is a 5 minute walk. Or, do brain insults occur as that child is falling into the low numbers before becoming unresponsive or seizing?
Nobody can provide an exact answer to this question. The duration of hypoglycemia is linked to oxygen deprivation in the brain so it would be very unlikely to occur during school since either teachers or classmates would recognize a problem, odd behavior, "acting drunk, " etc. Giving glucagon within a few minutes of losing consciousness or a convulsion would provide a rather rapid correction of the hypoglycemia. Frequent monitoring is the main preventive factor so that changes in pattern can be recognized, insulin and/or food adjusted for activity change, etc. Also monitoring, of course, allows the identification of low blood glucose levels so that juice or glucose tablets can produce correction before brain hypoglycemia "kicks" in.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.